Systemic insulin allergy is rare and usually occurs in adults with diabetes mellitus following reinstitution of insulin therapy.1,2 The present case is unusual in that the systemic symptoms appeared 23 days after initial continuous treatment with insulin in a very young child.

CASE REPORT

An 18-month-old boy was seen by his pediatrician six weeks after a severe episode of varicella, with a monilial diaper rash and a three-week history of polyuria, polydipsia, polyphagia, and weight loss. The blood glucose concentration was 534 mg/100 ml and serum ketones were present. Diabetes mellitus was diagnosed. He was hospitalized and insulin therapy was instituted without incident; the patient was discharged on a daily mixed dose of regular and isophane (NPH) insulins (single-peak, beef-pork mixture, Eli Lilly & Co).

This content is only available via PDF.
You do not currently have access to this content.